Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 75, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 28, 2008, 7:15 PM EDT for St. Lawrence County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 28, 2008, 8:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:07 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 4:07 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 407 PM EDT MON JUL 28 2008 .SYNOPSIS... SCATTERED SHOWER ACTIVITY WILL DIMINISH LATE THIS EVENING. TUESDAY IS EXPECTED TO BE PRIMARILY DRY...ALTHOUGH A STRAY SHOWER IS POSSIBLE ACROSS THE NORTHEAST KINGDOM. PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED ACROSS THE NORTHERN MOUNTAINS...WITH MORE SUN IN THE SOUTHERN SECTIONS. UNSETTLED WEATHER AND INCREASING CHANCES FOR RAIN WILL AGAIN RETURN TO THE REGION LATE TUESDAY NIGHT AND INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 333 PM EDT MONDAY...MAJORITY OF THE CWA HAS HAD A DRY DAY...AS ALL WE HAVE SEEN HAVE BEEN A FEW SMALL SHOWERS POP UP. THE BIGGER STUFF HAS STAYED EAST AND SOUTH OF HERE. FEELING IS THAT THE PATCH OF MID LEVEL CLOUDS THAT MOVED IN EARLIER IN THE DAY HELPED KEEP INSTABILITY LEVELS MUCH LOWER. WE STILL HAVE ONE MORE UPPER LEVEL TROF TO MOVE ACROSS...SO ALTHOUGH WE WILL BE LOOSING THE SUN IN A FEW HOURS...THE DYNAMICS ALOFT WILL COMPENSATE. THUS CHANCE FOR SHOWERS WILL CONTINUE THROUGH THE EVENING. THINK WE MAY SEE THE SHOWERS FOCUS A LITTLE MORE ALONG THE LEADING EDGE OF THAT UPPER TROF AND SURFACE WIND SHIFT FROM SOUTHERLY TO WEST/NORTHWEST. NOT EXPECTING ANYTHING WIDESPREAD WITH PRECIP. DOUBT IF EVEN WE WILL SEE ANY THUNDER TOO. OKAY...PERHAPS A COUPLE OF CLOUD TO GROUND STRIKES...MOST LIKELY IN THE ST LAWRENCE VALLEY. MODELS SEEM TO HAVE A GOOD HANDLE ON THE PRECIP WITH THE TROF...SHOULD BE MOVING THRU THE ST LAWRENCE VALLEY AROUND 00Z...AND INTO THE CHAMPLAIN VALLEY ABOUT 04Z AND THEN BY 06Z IN NE VERMONT. AGAIN...NONE OF THE SHOWERS SHOULD BE HEAVY AND AVERAGE QPF VALUES SHOULD ONLY BE ON ORDER OF A FEW HUNDREDTHS OF AN INCH. HAVE ADDED IN SOME PATCHY VALLEY FOG FOR AFTER MIDNIGHT. SOME QUESTION AS TO HOW MUCH MAY OCCUR...WILL DEPEND ON THE CLOUDS...BUT WITH MOS GUIDANCE SUGGESTING VSBYS DOWN TO 1/2 MILE OR SO AT PLACES LIKE MONTPELIER...SPRINGFIELD...SARANAC LAKE REALLY CANT IGNORE THAT POSSIBILITY. CERTAINLY HAVE LIGHT WINDS AND LOW LEVEL MOISTURE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AS OF 333 PM EDT MONDAY...TRIED MY BEST TO KEEP A DRY FORECAST FOR THE ENTIRE AREA ON TUESDAY...BUT COULDNT AVOID INCLUDING SMALL (15-20%) CHANCE OF LIGHT SHOWERS UP IN THE NE KINGDOM TOMORROW. ALTHOUGH WEAK RIDGING WILL BE TRYING TO BUILD IN ALOFT...WE WILL HAVE A LOT OF MOISTURE TRAPPED UNDER A WEAK INVERSION AROUND 5000FT. THAT MEANS WIDESPREAD STRATOCU AS WELL...ESPECIALLY ACROSS THE NORTHERN MTNS OF THE ADIRONDACKS AND GREENS. A FEW LIGHT SPRITZES OF RAIN MAY FALL IN THE HIGHER TERRAIN OF THE NE KINGDOM. SORRY...BUT IT WONT BE A WASHOUT BY ANY MEANS. HAVE CUT BACK TEMPS FROM MOS SLIGHTLY ACROSS THE NORTH. MODELS SHOWING 850MB TEMPS DROPPING TO THE 10-12C RANGE...WHICH WOULD SUPPORT U70S IN THE VALLEYS BUT CLOUDS SHOULD KEEP US FROM SEEING FULL POTENTIAL OF THAT. FORECAST GETS A LITTLE MORE UNCERTAIN TUESDAY NIGHT. AS RIDGING MOVES TO OUR EAST AND OUR FLOW ALOFT TURNS BACK TO SOUTHWEST...WAA BEGINS. NEXT SYSTEM ALSO BEGINS DIGGING SOUTHEAST ACROSS THE GREAT LAKES AREA. GFS IS FASTER THAN NAM WITH BRINGING IN CLDS AND SOME LIGHT PRECIP BY LATE TUESDAY NIGHT. PREFER TO SIDE WITH GFS...AS IT SEEMS QUITE OFTEN THAT WAA PRECIP AND CLOUDS HAPPEN FASTER THAN MODELS MAY SUGGEST. HAVE INCREASED POPS FOR WEDNESDAY GENERALLY ALONG THE LINES OF GUIDANCE AND INTO THE LIKELY RANGE. NOT QUITE SURE HOW THE PRECIP WILL TURN OUT...WILL IT BE MORE OF A STRATIFORM RAIN TRANSITIONING TO THUNDERSTORMS AS WE GET DEEPER INTO A WARM/MOIST AIRMASS AFTER THE WARM FRONT MOVES THRU...OR JUST PLAIN SHOWERY OR JUST PLAIN STRATIFORM. INSTABILITY DOESNT LOOK TOO IMPRESSIVE IN MODELS...SO PAINTED IN PRIMARILY SHOWERS FOR THE DAY...ONLY INCLUDED A SLIGHT CHANCE OF AFTN TSTMS IN THE GRIDS (TOO SMALL OF A CHANCE TO SHOW UP IN THE TEXT ZFP BY THE WAY). THREAT FOR DEEPER CONVECTION/TSTMS LOOKS BETTER FOR THURSDAY. STILL LIKELY TO BE SOME FUTURE MODIFICATIONS ON HOW THE SCENARIO IS EXPECTED TO EVOLVE FOR THE WEDNESDAY EVENT. AT THIS TIME IT DOES NOT APPEAR TO BE EITHER A SIGNIFICANT SEVERE OR FLOOD THREAT. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 333 PM EDT MONDAY...THE LONG TERM FCST HAS NUMEROUS CHALLENGES WITH LIMITED RUN TO RUN CONTINUITY BTWN THE 00Z AND 12Z RUNS IN THE ECMWF AND GFS. WL TREND TWD THE 00Z GFS ENSEMBLES FCST...WITH SOME BLEND OF THE 12Z GFS AND 00Z ECMWF. THE LATEST ENSEMBLES CONTS TO SHOW MID/UPPER LVL TROF ACRS CENTRAL CANADA INTO THE NE CONUS WITH STRONG ULVL RIDGE ACRS THE SOUTHERN UNITED STATES. MEANWHILE...THE LATEST 12Z GFS SHOWS THIS MID/UPPER LVL RIDGE BUILDING INTO THE OHIO VALLEY/MID ATLANTIC STATES LATE SATURDAY INTO NEXT MONDAY...AS TROF LIFTS INTO EASTERN CANADA. HOWEVER...FEEL GFS IS TOO AGGRESSIVE WITH DEVELOPMENT OF RIDGE...ESPECIALLY WITH FAST WEST TO NORTHWEST FLW ALOFT PROGGED TO BE ACRS THE NE CONUS FROM DEEP TROF. THEREFORE...WL LWR TEMPS SLIGHTLY OVER THE WEEKEND AND CONT TO MENTION CHCS OF AFTN/EVENING SHOWERS/STORMS. GIVEN...THE FAST WESTERLY FLW ALOFT WITH EMBEDDED VORTS RIDING ALONG A SURFACE COLD FRNT ON THURS INTO FRIDAY WL MENTION SCATTERED SHOWERS/STORMS. PROGGED 85H TEMPS BEHIND THIS FRNT BTWN 10-12C SUPPORT HIGHS ON THURSDAY IN THE 70S. ON FRIDAY...WEAK SHORT WAVE RIDGE TRIES TO BUILD INTO OUR CWA...AHEAD OF NEXT PIECE OF ENERGY DIVING DOWN ACRS THE GREAT LAKES IN THE FLW ALOFT. WL KEEP FRIDAY DRY ATTM...BUT WL MENTION LOW CHC FOR SHOWERS SATURDAY INTO SUNDAY...WITH BEST POTENTIAL ACRS OUR NORTHERN CWA. LATEST 12Z GFS SHOW PROGGED 85H TEMPS SURGING TO 20C BY 00Z MONDAY...WHICH WOULD SUPPORT HIGHS WELL INTO THE U80S TO L90S...BUT FEEL THIS IS TOO QUICK AND AGGRESSIVE GIVEN THE FLW ALOFT. THE GFS CONTS TO SHOW LLVL WAA ACRS OUR CWA ON NEXT MONDAY AHEAD OF AN APPROACHING SFC COLD WITH PROGGED 85H TEMPS BTWN 20 AND 22C. MEANWHILE...ECMWF SHOWS BEST LLVL WAA WITH PROGGED 85H TEMPS AROUND 20C...ACRS THE MID ATLANTIC STATES AND THE OHIO VALLEY. WL TREND TWD THE COOLER ECMWF ATTM...GIVEN THE TRENDS THIS SUMMER. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...MID/UPPER LVL TROF CONTS TO IMPACT TAF SITES TODAY. WATER VAPOR SHOWS POTENT 5H VORT ENTERING THE SLV WITH WEAK SFC CONVERGENCE LINE FROM WESTERN NY INTO SOUTHERN ONTARIO. WL USE VCSH THRU 23Z THIS AFTN FOR HIGH BASED ISOLATED TO SCATTERED SHOWERS CAUSED BY COOL POOL ALOFT AND SFC DESTABILIZATION. A BRIEF PERIOD OF MVFR CONDITIONS WL BE POSSIBLE ASSOCIATED WITH THE STRONGER SHOWERS. OTHERWISE...BASED ON RADAR HAVE TEMPO RUT BTWN 18-19Z FOR SHOWER APPROACHING THE RUTLAND TAF SITE. THIS EVENING WEAK SFC TROF UPSTREAM WL MOVE ACRS OUR CWA AND PRODUCE MORE SCATTERED SHOWERS. HAVE MENTION TEMPO BTWN 00Z-04Z TO COVER THE POTENTIAL FOR MORE HIGH BASED SHOWERS. NEXT TAF CONCERN WL BE AREAL COVERAGE OF FOG TONIGHT. WL MENTION VFR PREVAILING CONDITIONS AT MPV/SLK WITH TEMPO BTWN 08-12Z FOR VLIFR CONDITIONS IN FOG WITH VIS 1/2SM AND OVC001. TUESDAY...SOUNDINGS SHOW PLENTY OF MOISTURE TRAPPED BLW TEMP INVERSION...WHICH COMBINED WITH STEEP SFC TO 850MB AND UPSLOPE FLW WL PRODUCE PLENTY OF STRATO CUMULUS CLOUDS AND MAYBE A BRIEF SHOWER ACRS AT MPV/SLK SITES. SOME DOWNSLOPE DRYING WL OCCUR AT PBG WITH A FEW BREAKS POSSIBLE IN THE BROKEN TO OVERCAST SKIES BTWN 030-040KFT. 18Z TUESDAY THROUGH THURSDAY...MID/UPPER LVL TROF SLOWLY LIFTS AWAY FROM THE NE CONUS AS RIDGE DEVELOPS AND WEAK SFC WARM FRNT MOVES ACRS OUR TAF STIES. THIS WL PROVIDE TAFS WITH ANOTHER CHC OF SHOWERS/STORMS LATE WEDS INTO THURS...WITH MVFR TO VFR CONDITIONS POSSIBLE IN THE STRONGEST SHOWERS. SOME VLIFR CONDITIONS WL ONCE AGAIN BE POSSIBLE ON WEDS AND THURS MORNINGS AT MPV/SLK ASSOCIATED WITH FOG. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...NASH NEAR TERM...NASH SHORT TERM...NASH LONG TERM...TABER AVIATION...TABER/NASH
Hazardous weather outlook, Jul 28, 3:48 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 348 AM EDT MON JUL 28 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-290800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 348 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 6:55 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 655 PM EDT MON JUL 28 2008 NYZ026-027-029-030-087-290000- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- INCLUDING...CANTON...MALONE...MASSENA...OGDENSBURG AND POTSDAM 655 PM EDT MON JUL 28 2008 AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM 9 MILES NORTH OF ROOSEVELTOWN TO 22 MILES WEST OF OGDENSBURG NEW YORK...MOVING SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR RAYMONDVILLE...CHIPMAN BY 710 PM...NEAR OGDENSBURG...MADRID BY 720 PM...NEAR FORT COVINGTON...NORWOOD BY 730 PM...NEAR WEST POTSDAM...STOCKHOLM CENTER BY 740 PM...NEAR POTSDAM AND LAWRENCEVILLE BY 750 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. BRIEF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:54 PM EDT | Areal Flood Advisory | BTV | Addison, Chittenden | 4 hr |
| Jul 28, 7:53 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 67 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.